Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Amenability and geometry of semigroups


Authors: Robert D. Gray and Mark Kambites
Journal: Trans. Amer. Math. Soc. 369 (2017), 8087-8103
MSC (2010): Primary 20M05, 05C20
DOI: https://doi.org/10.1090/tran/6939
Published electronically: May 1, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the connection between amenability, Følner conditions and the geometry of finitely generated semigroups. Using results of Klawe, we show that within an extremely broad class of semigroups (encompassing all groups, left cancellative semigroups, finite semigroups, compact topological semigroups, inverse semigroups, regular semigroups, commutative semigroups and semigroups with a left, right or two-sided zero element), left amenability coincides with the strong Følner condition. Within the same class, we show that a finitely generated semigroup of subexponential growth is left amenable if and only if it is left reversible. We show that the (weak) Følner condition is a left quasi-isometry invariant of finitely generated semigroups, and hence that left amenability is a left quasi-isometry invariant of left cancellative semigroups. We also give a new characterisation of the strong Følner condition in terms of the existence of weak Følner sets satisfying a local injectivity condition on the relevant translation action of the semigroup.


References [Enhancements On Off] (What's this?)

  • [1] L. N. Argabright and C. O. Wilde, Semigroups satisfying a strong Følner condition, Proc. Amer. Math. Soc. 18 (1967), 587-591. MR 0210797
  • [2] Vitaly Bergelson and Neil Hindman, Quotient sets and density recurrent sets, Trans. Amer. Math. Soc. 364 (2012), no. 9, 4495-4531. MR 2922599, https://doi.org/10.1090/S0002-9947-2012-05417-1
  • [3] Tullio Ceccherini-Silberstein and Michel Coornaert, Cellular automata and groups, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2010. MR 2683112
  • [4] Tullio Ceccherini-Silberstein and Michel Coornaert, The Myhill property for cellular automata on amenable semigroups, Proc. Amer. Math. Soc. 143 (2015), no. 1, 327-339. MR 3272758, https://doi.org/10.1090/S0002-9939-2014-12227-1
  • [5] Ferran Cedó and Jan Okniński, Semigroups of matrices of intermediate growth, Adv. Math. 212 (2007), no. 2, 669-691. MR 2329316, https://doi.org/10.1016/j.aim.2006.11.004
  • [6] Fan Chung, Laplacians and the Cheeger inequality for directed graphs, Ann. Comb. 9 (2005), no. 1, 1-19. MR 2135772, https://doi.org/10.1007/s00026-005-0237-z
  • [7] Joel M. Cohen, Cogrowth and amenability of discrete groups, J. Funct. Anal. 48 (1982), no. 3, 301-309. MR 678175, https://doi.org/10.1016/0022-1236(82)90090-8
  • [8] H. G. Dales, A. T.-M. Lau, and D. Strauss, Banach algebras on semigroups and on their compactifications, Mem. Amer. Math. Soc. 205 (2010), no. 966, vi+165. MR 2650729, https://doi.org/10.1090/S0065-9266-10-00595-8
  • [9] Mahlon M. Day, Amenable semigroups, Illinois J. Math. 1 (1957), 509-544. MR 0092128
  • [10] John Donnelly, Necessary and sufficient conditions for a subsemigroup of a cancellative left amenable semigroup to be left amenable, Int. J. Algebra 7 (2013), no. 5-8, 237-243. MR 3056449, https://doi.org/10.12988/ija.2013.13023
  • [11] Étienne Ghys and Pierre de la Harpe, Infinite groups as geometric objects (after Gromov), Ergodic theory, symbolic dynamics, and hyperbolic spaces (Trieste, 1989), Oxford Sci. Publ., Oxford Univ. Press, New York, 1991, pp. 299-314. MR 1130180
  • [12] Robert Gray and Mark Kambites, A Švarc-Milnor lemma for monoids acting by isometric embeddings, Internat. J. Algebra Comput. 21 (2011), no. 7, 1135-1147. MR 2863430, https://doi.org/10.1142/S021819671100687X
  • [13] Robert Gray and Mark Kambites, Groups acting on semimetric spaces and quasi-isometries of monoids, Trans. Amer. Math. Soc. 365 (2013), no. 2, 555-578. MR 2995365, https://doi.org/10.1090/S0002-9947-2012-05868-5
  • [14] Robert D. Gray and Mark Kambites, Quasi-isometry and finite presentations of left cancellative monoids, Internat. J. Algebra Comput. 23 (2013), no. 5, 1099-1114. MR 3096313, https://doi.org/10.1142/S0218196713500185
  • [15] Robert D. Gray and Mark Kambites, A strong geometric hyperbolicity property for directed graphs and monoids, J. Algebra 420 (2014), 373-401. MR 3261466, https://doi.org/10.1016/j.jalgebra.2014.08.007
  • [16] R. I. Grigorchuk, Symmetrical random walks on discrete groups, Multicomponent random systems, Adv. Probab. Related Topics, vol. 6, Dekker, New York, 1980, pp. 285-325. MR 599539
  • [17] R. I. Grigorchuk, Semigroups with cancellations of degree growth, Mat. Zametki 43 (1988), no. 3, 305-319, 428 (Russian); English transl., Math. Notes 43 (1988), no. 3-4, 175-183. MR 941053, https://doi.org/10.1007/BF01138837
  • [18] Harry Kesten, Full Banach mean values on countable groups, Math. Scand. 7 (1959), 146-156. MR 0112053
  • [19] Maria Klawe, Semidirect product of semigroups in relation to amenability, cancellation properties, and strong Følner conditions, Pacific J. Math. 73 (1977), no. 1, 91-106. MR 0470609
  • [20] Alan L. T. Paterson, Amenability, Mathematical Surveys and Monographs, vol. 29, American Mathematical Society, Providence, RI, 1988. MR 961261
  • [21] L. M. Shneerson, Polynomial growth in semigroup varieties, J. Algebra 320 (2008), no. 6, 2218-2279. MR 2437499, https://doi.org/10.1016/j.jalgebra.2008.03.028
  • [22] J. R. Sorenson, Left-amenable semigroups and cancellation, Notices of Amer. Math. Soc. 11 (1964), 763.
  • [23] John Raymond Sorenson, Existence of measures that are invariant under a semigroup of transformations, ProQuest LLC, Ann Arbor, MI, 1966. Thesis (Ph.D.)-Purdue University. MR 2616074
  • [24] Yuji Takahashi, A counterexample to Sorenson's conjecture: the finitely generated case, Semigroup Forum 67 (2003), no. 3, 429-431. MR 2002945, https://doi.org/10.1007/s00233-001-0170-y
  • [25] J. von Neumann, Zur allgemeinen theorie des maßes, Fund. Math. 13 (1929), 73-111.
  • [26] Benjamin Willson, Reiter nets for semidirect products of amenable groups and semigroups, Proc. Amer. Math. Soc. 137 (2009), no. 11, 3823-3832. MR 2529892, https://doi.org/10.1090/S0002-9939-09-09957-2
  • [27] Zhuocheng Yang, Følner numbers and Følner type conditions for amenable semigroups, Illinois J. Math. 31 (1987), no. 3, 496-517. MR 892183

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20M05, 05C20

Retrieve articles in all journals with MSC (2010): 20M05, 05C20


Additional Information

Robert D. Gray
Affiliation: School of Mathematics, University of East Anglia, Norwich NR4 7TJ, England
Email: Robert.D.Gray@uea.ac.uk

Mark Kambites
Affiliation: School of Mathematics, University of Manchester, Manchester M13 9PL, England
Email: Mark.Kambites@manchester.ac.uk

DOI: https://doi.org/10.1090/tran/6939
Keywords: Monoid, cancellative monoid, amenable semigroup, F{\o}lner conditions, growth, quasi-isometry
Received by editor(s): January 7, 2016
Published electronically: May 1, 2017
Additional Notes: This research was partially supported by the EPSRC Mathematical Sciences Platform Grant EP/I01912X/1
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society